Patient: Hello,I have had an implanon since September 2012 (15y/o) which had expired September 2014 (17y/o). During those 2 years I had very irregular bleeding, often going for months at a time with a heavy flow. Ever since the implanon expired however, my period has stopped completely except for slight spotting for a day around a month ago. I have no other symptoms of pregnancy and have taken tests. What is causing this irregularity and what advice do you give? I have no insurance and no money to be able to afford getting it removed.
Doctor: Hi,Thanks for the query.I understand your concern.After stopping the hormonal contraception, it will take som e time for regularization of hormonal levels and for recurrence of menstrual cycles.Excessive blood loss during previous periods leading to anemia could be one possible cause for scanty flow.Taking nutritious diet and regular exercise can normalize the cycles sometimes.If the hypomenorrhea persists, better to get evaluated.Other possible causes are gonadal hormonal imbalance, thyroid abnormalities, prolactin level abnormalities, general conditions like deficiency of nutrients, altered blood sugar levels etc.By clinical examination to access the built, hemoglobin levels, thyroid status, BMI etc and investigations like thyroid profile, gonadal hormonal profile, prolactin levels estimation, estimation of blood sugar levels and hemoglobin levels, ultrasound etc the possible cause of your scanty flow can be identified and treatment can be planned accordingly.Leaving implanon in place can lead to side effects like skin infection, itching etc. So, better to get removed.Take care.